Complications of oral exposure to fentanyl transdermal delivery system patches.
PURPOSE: Fentanyl is a synthetic opioid available therapeutically as an intravenous, transbucal, or transdermal preparation. It is also used as a drug of abuse through a variety of different methods, including the oral abuse of transdermal fentanyl patches. This is a series of patients with oral fentanyl patch exposure reported to our center and represents the first series of oral fentanyl patch exposures collected outside of the postmortem setting.
METHODS: In this series, we examined the New York Poison Control Center database for all cases of oral abuse of fentanyl reported between January 2000 and April 2008.
RESULTS: Twenty cases were reported, nine were asymptomatic or had symptoms of opioid withdrawal; 11 had symptoms of opioid intoxication. Eight patients were administered naloxone and all showed improvement in clinical status. Only one case resulted in a confirmed fatality-this patient had an orally adherent patch discovered at intubation.
CONCLUSIONS: Oral exposure may result in life-threatening toxicity. Patients should be closely assessed and monitored for the opioid toxidrome, and if symptomatic, should be managed with opioid antagonists and ventilatory support.
Published In/Presented At
Prosser, J. M., Jones, B. E., & Nelson, L. (2010). Complications of oral exposure to fentanyl transdermal delivery system patches. Journal of medical toxicology : official journal of the American College of Medical Toxicology, 6(4), 443–447. https://doi.org/10.1007/s13181-010-0092-8
Medicine and Health Sciences
Department of Medicine